Asparaginase-associated pancreatitis in childhood acute lymphoblastic leukaemia: an observational Ponte di Legno Toxicity Working Group study

Asparaginase-associated pancreatitis in childhood acute lymphoblastic leukaemia: an observational Ponte di Legno Toxicity Working Group study
Asparaginase is an essential drug in the treatment of acute lymphoblastic leukemia, but is also associated with several toxicities, one of the most severe being asparaginase-associated pancreatitis. The aim of this study was to investigate the risk of complications and risk of re-exposing patients with a history of asparaginase-associated pancreatitis to further asparaginase therapy. Other outcomes were investigation of the diagnostic criteria for asparaginase-associated pancreatitis and differences in asparaginase-associated pancreatitis phenotype between patients receiving different types of asparaginase.
This is an observational study, where patient files from 26 trials run by 18 trial groups were reviewed on children diagnosed with t(9;22)-negative acute lymphoblastic leukemia, who within 50 days of asparaginase exposure developed asparaginase-associated pancreatitis.
In this study, 465 patients with asparaginase-associated pancreatitis were included: 26% developed pseudocysts, 21% needed acute insulin therapy, 8% needed mechanical ventilation, and 2% of 458 patients died. Risk of assisted mechanical ventilation, need for insulin, pseudocysts, or death was associated with older age, and having one or more affected vital signs (fever, hypotension, tachycardia, or tachypnoea). 1 year after diagnosis of asparaginase-associated pancreatitis, 11% still needed insulin or had recurrent abdominal pain or both, which were associated with having had a pseudocyst. 96 patients were re-exposed to asparaginase, including 59 after a severe asparaginase-associated pancreatitis. 46% patients developed a second asparaginase-associated pancreatitis.
The high frequency of affected vital signs at diagnosis of asparaginase-associated pancreatitis could be misdiagnosed as having sepsis. Grading of severity was misleading. No dose association or other medication that can cause pancreatitis were examined in this study.
The risk of a second asparaginase-associated pancreatitis was not associated with severity of the first asparaginase-associated pancreatitis and having a second asparaginase-associated pancreatitis was not associated with risk of persisting complications, therefore re-exposure to asparaginase should be determined mainly by the anticipated need of asparaginase for antileukemic efficacy.

Joomla! Debug Console

Session

Profile Information

Memory Usage

Database Queries